Thunderstorm Wind, Plymouth
- When
- August 2, 2:36 PM EST
- Where
- Plymouth County, West Bridgewater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.017, -71.000
An isolated severe thunderstorm downed trees and knocked over an unsecured shed in West Bridgewater. The storm produced wind gusts estimated as high as 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An isolated severe thunderstorm downed trees and knocked over an unsecured shed in West Bridgewater. The storm produced wind gusts estimated as high as 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 1:15 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 215 PM EDT SAT AUG 2 2003 .SHORT TERM (TONIGHT THRU SUN)... JUST AN ISOLATED SHOWER OR TWO REMAIN ACROSS THE COUNTY WARNING AREA AS OF AROUND 2 PM. OTHERWISE...WIDELY SCATTERED SHOWERS WERE BEGINNING TO DEVELOP OVER PORTIONS OF NEW YORK STATE AND PENNSYLVANIA...WHERE THERE HAVE BEEN A FEW PEAKS OF SUNSHINE. UPPER LEVEL TROUGH REMAINS LOCKED TO OUR WEST...ALLOWING PIECES OF ENERGY TO ROTATE AROUND IT. ALL THE MODELS ARE DIFFERENT IN REGARDS TO TIMING AND LOCATION OF EACH WAVE. FEEL BEST CHANCE OF PRECIPITATION TONIGHT WILL BE LATE...OVER THE SOUTHEAST ZONES. THIS IS WHAT HAS BEEN DEPICTED BY THE GFS MODELS AND HAS DONE SOMEWHAT BETTER THAN THE OTHER MODELS OF LATE. LOWS SHOULD RANGE FROM THE MID 60S OVER THE SOUTHERN NEW HAMPSHIRE ZONES...TO THE LOWER 70S ALONG THE SOUTHERN COAST WHERE DEEPER SURFACE MOISTURE IS FOUND. ON SUN...ANOTHER WAVE OF ENERGY WILL TRACK ACROSS THE REGION SUN MORNING. THIS WILL FAVOR THE NORTHWESTERN SECTIONS OF THE REGION...SO WILL HAVE HIGHEST POPS THERE. MAY SEE ANOTHER LULL IN THE ACTIVITY DURING THE AFTERNOON...BUT WILL PROBABLY STILL SEE ISOLATED TO WIDELY SCATTERED ACTIVITY DEVELOP. HIGHS WILL GREATLY BE DEPENDENT ON IF WE GET A FEW PEAKS OF SUNSHINE. GUIDANCE NUMBERS LOOK REASONABLE IN THE UPPER 70S TO LOWER 80S. .MARINE...SEAS HAVE BEEN VERY SLOW TO INCREASE THIS AFTERNOON. WILL CONTINUE SCA FOR MARGINAL SEAS OVER THE FAR SOUTHERN WATERS LATE TONIGHT. WILL EXPAND THAT INTO MARINE ZONE 254 FOR SUN. AGAIN...THOUGH LOOKING FOR MARGINAL 5 FOOT SEAS AT MOST. AVN...LOOKS LIKE MORE WDSPRD IFR CIG/VSBY TNGT...WITH GRDL IMPRVMNT TO MVFR DURG DAY SUN. WITH WIND SHFT TO SW FOR BOS...CONDS MAY NOT BE QUITE SO LOW TNGT AS LAST NGT...PSBLY BORDERLINE IFR CONDS. .LONG TERM (SUN NGT THRU SAT)... H5 GT LAKES TROF AND WRN ATLC RIDGE PERSIST THRU PERIOD. AMPLIFICATION IN PATTERN THRU MID WEEK. MUCH OF ENERGY LIFTS OUT OF L/W OH VLY TROF LATE IN WEEK...AND MRF FINALLY BRINGS NRN STRM THRU RGN NXT WKEND. ENSEMBLES SHOW AT LEAST SOME SEMBLENCE OF RESIDUAL L/W TROF OH VLY TO SRN APPCNS...HWVR. ON THE BROAD SCALE... LOOKS LIKE RISK FOR SCT SHWRS FOR ENTIRE PRD...ALTHO XPCT IMPULSES TO FOCUS ACTIVITY. THERE MAY BE SOME DIURNAL FLUCTUATION INTR SXNS BUT BELIEVE ACTVTY WILL BE PRIMARILY INDUCED BY PULSES OF ENERGY ROTATG ABT TROF. TIMING OF S/W ENERGY XPCTD TO BE DIFFICULT...AT LEAST UNTIL ABT 24 HRS AWAY. BOTH ETA AND GFS 12Z RUNS SUG LG CHUNK OF ENERGY MAY ROTATE ARND L/W TROF POSITION MID WEEK...PSBLY TUE NGT OR WED. THIS CUD BRING MORE CONCENTRATED PRD OF HVY SHRA TO AT LEAST PORTIONS OF SNE. AS MUCH OF THE ENERGY LIFTS OUT AND H5 HGTS BEGIN TO RISE...WOULD XPCT LWR CHC SHRA TWD END OF PRD. HWVR...PRECIP WATER VALUES REMAIN 1.5 TO 2.0 AND WK FNTL BNDRY IN AREA. THIS COMBINED WITH HI RH VALUES FM MRF SUG STILL A CHC OF SHRA THRU SAT...SPCLY SERN SXNS NR WHERE XPCT RESIDUAL FNTL BNDRY. INCLINED TO KEEP A LOT OF CLDS IN FCST WITH SCT SHWRS AND NIGHT/ERLY AM AREAS OF FOG. THUNDER IS A PSBLTY MOST ANYTIME/ANYWHERE BUT SLGTLY HIER PROB LATE AFTN CNTRL/WRN ZNS MON. WITH H85 TEMPS ARND OR A LTL ABV 16C...BRF BREAKS IN CLD COVER CAN CAUSE SGNFCNT TEMP SPIKES. STAT GUID LOOKS FAIRLY CONSISTENT/RSNBL...AND NOT TOO DIFFERENT FM PRIOR FCST. DONT ANTICIPATE ANY MAJOR TEMP CHNGS IN THIS FCST. LONG TERM MARINE...SFC PRES GRAD INCRS AS UPR PATTERN AMPLIFIES. PERSISTENT AND INCRSG S/SW FLOW WITH LONG FETCH LKLY TO INCRS SEAS OVR SCA THRESHOLD FOR XTNDD TIME OUTER S COAST WATERS AND PSBLY SOME S COAST BAYS/SNDS AS WELL. SEAS APRCHG 8 FT NOT OUT OF QUESTION FOR WATERS S AND SE OF ACK BY TUE OR TUE NGT. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SCA FOR SEAS ANZ255 (PVC-ACK)...MAY BE EXPANDED TO ANZ254 ON SUN. SHORT TERM...FRANK LONG TERM...THOMPSON
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 555 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ALTHOUGH A SLIGHT CHANCE FOR THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. PREVAILING SOUTHERLY WINDS HAVE CAUSED SEAS TO BUILD ON THE OUTER COASTAL WATERS...THEREFORE A SMALL CRAFT ADVISORY IS IN EFFECT FOR SEAS FROM MONTAUK TO NANTUCKET TO PROVINCETOWN. .DAYS TWO THROUGH SEVEN... A CHANCE FOR SHOWERS EXISTS THROUGH THIS PERIOD WITH THE RISK FOR GENERAL THUNDERSTORMS AS WELL. SEAS ON THE OUTER COASTAL WATERS FROM MONTAUK TO NANTUCKET TO PROVINCETOWN WILL REMAIN AROUND 5 FEET...THEREFORE A SMALL CRAFT ADVISORY WILL LIKELY BE HEADLINED THROUGH AT LEAST WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . BUTTRICK
The Boston radar (KBOX), 13 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374742.